An acetaminophen level test measures the amount of acetaminophen (Tylenol®) in your blood. Providers do this test if they suspect an overdose of this common over-the-counter pain reliever and fever reducer. The results of this blood test help your provider diagnose an overdose and plan and monitor treatments.
An acetaminophen level test is a blood test. It measures the amount of acetaminophen in the blood. Healthcare providers perform this test on babies, children and adults. It helps your provider diagnose acetaminophen poisoning.
Acetaminophen is a very common over-the-counter pain-relief medication. It’s a safe drug when you take the proper dose and avoid taking it for too long. High doses of acetaminophen can lead to liver damage and death. An acetaminophen overdose is an emergency. If you think you or your child took too much acetaminophen, seek medical help right away.
Your provider (or your child’s provider) might recommend an acetaminophen level blood test if they suspect an overdose. An acetaminophen overdose can happen accidentally or on purpose. An acetaminophen level test gives your provider important information about your health. It also helps them plan treatment.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
The brand name for acetaminophen is Tylenol®. Outside the United States, most people call acetaminophen paracetamol. This medication comes in liquid, chewable, capsule or pill form. It relieves pain and reduces fever.
Your liver processes acetaminophen (and other medications) by filtering out toxins. If you take too much acetaminophen or you take the drug for too long, your liver isn’t able to filter the toxins properly. The toxins build up, causing life-threatening liver disease and liver damage.
Many common over-the-counter (OTC) and prescription medications — especially cold and cough medicines — include acetaminophen. That’s why it’s so important to read labels to avoid taking too much accidentally.
Generally, adults shouldn’t take more than 4,000 milligrams (mg) of acetaminophen in 24 hours. You shouldn’t take acetaminophen for longer than 10 days without talking to your provider.
The correct dose for children and adolescents depends on several factors. These include the child’s age, weight and whether the medicine comes in a liquid or solid form. Ask your child’s provider about the proper dose for your child. Remember that the dose will change as your child grows.
Your provider may recommend an acetaminophen level test if you or your child has symptoms of an acetaminophen overdose. Symptoms of an overdose can appear about two hours after taking the medication. But you might not have any symptoms for up to 24 hours. Signs of acetaminophen toxicity in children and adolescents are the same as they are in adults. They include:
Your provider removes some of your blood through a vein in your arm. A lab examines your blood and checks the levels of acetaminophen. Your provider will let you know when the results are ready.
You don’t need to do anything to prepare for an acetaminophen level blood test. Providers usually do this test about two to four hours after you took the medication. But they may do the test at any time if they suspect acetaminophen toxicity.
Your provider will clean your arm and insert a needle. The needle will pinch or sting when it enters your skin, but it usually doesn’t hurt. Your provider collects some of your blood in a tube.
Your provider will place a bandage or gauze where the needle was in your arm. This area may be sore for a little while, and you may get a small bruise.
Your provider may give you several acetaminophen level tests over a day or two. Performing a series of tests about four to six hours apart helps them monitor the amount of medication in your blood. This is how they know if treatments are working.
This test only requires a small amount of blood and is usually painless. It gives your provider important information about your health. It also helps them prevent complications from an acetaminophen overdose. The results of the test also allow your provider to plan treatments and monitor how well they’re working.
Blood tests are common and safe. Your provider only takes a small amount of blood, and your body naturally replenishes it. Following a blood test, some people feel like they are going to faint, or they may have some dizziness.
Results from this test are usually ready within a few hours. Depending on your symptoms and the severity of the toxicity, your results may be ready sooner. Ask your provider how long it will take to get results.
Your provider will explain your results and recommend follow-up tests or treatments. Usually, the risk of liver damage is low if you have less than 150 micrograms per milliliter (mcg/mL) of acetaminophen in your blood four hours after you took the medication.
The risk of liver damage increases if you have more than 200 mcg/mL of acetaminophen in your blood four hours after taking the drugs. You also have a higher risk of liver damage if you have 50 mcg/mL 12 hours after taking the last dose. High levels of acetaminophen may require treatments. One example is acetylcysteine, a medication that prevents liver damage.
These toxic acetaminophen levels are based on a single overdose of this medication. Your results may be different if you’ve been taking acetaminophen consistently over long periods of time. To monitor your liver function, your provider may recommend blood tests to check how your liver is working.
Call your provider if you have any questions about the results. Keep in mind that your provider may recommend several acetaminophen level blood tests about four to six hours apart.
A note from Cleveland Clinic
If you think you or your child took too much acetaminophen, get medical help right away. An acetaminophen overdose can be fatal. If your provider suspects an overdose, they will use an acetaminophen level test to determine how much medication is in your blood. This test also helps them plan and monitor your treatment. To avoid an overdose, always follow dosing instructions carefully. Avoid long-term use of Tylenol® or other acetaminophen-containing medications. And, read the labels of other medications you’re taking since they may also contain acetaminophen.
Last reviewed by a Cleveland Clinic medical professional on 11/24/2021.
Learn more about our editorial process.